MAUDE Adverse Event Report: ORTHOFIX SRL XCALIBER ARTICULATED ANKLE KIT WITH DYNAMIC C/D UNIT STERILE

ORTHOFIX SRL XCALIBER ARTICULATED ANKLE KIT WITH DYNAMIC C/D UNIT STERILE
Model Number 99-91245
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 99-91245, batch b1237875 before the market release.No anomalies have been found.The original lot, manufactured in 2018, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the device involved in this event has not yet been received by orthofix (b)(4).The technical evaluation will be performed as soon as the device becomes available.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation become available.Orthofix (b)(4) has requested further information on the event such as: patient age, sex and weight.Better explanation of the problem had with the device.Patient adverse effects, if any, date of the additional surgery, copies of the operative reports, copies of the x-ray images, information about patient current health condition.As soon as further information is available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: device code: 99-91245.Batch number: b1237875.Quantity: 1.Hospital name: (b)(6).Surgeon's name: dr (b)(6).Date of surgery: (b)(6) 2018.Body part to which device was applied: ankle.Surgery description: fracture treatment.Patient information: no response.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: "by the (b)(6) 2018, patient has been treated for an external fixator on right ankle.By the (b)(6) 2018, he came back because fixator got disadapted".The complaint report form also indicates: the surgery was completed with the device.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was required.No other information was provided.(b)(4).
 
Event or Problem Description
The information provided by the local distributor indicates: device code: 9991245.Batch number: b1237875.Quantity: 1.Hospital name: (b)(6) hospitalier.Surgeon's name: dr (b)(6).Date of surgery: (b)(6) 2018.Body part to which device was applied: ankle.Surgery description: fracture treatment.Patient information: no response.Problem observed during: into treatment/postoperative.Type of problem: device functional problem.Event description: "le (b)(6) 2018, un patient a été pres en charge par un fe cheville droite.Le (b)(6) 2018, le patient revient con le fe s'est disasapté"."by (b)(6) 2018, patient has been treated for an external fixator on right ankle.By the (b)(6) 2018, he came back because fixator got disadapted." the complaint report form also indicates: the surgery was completed with the device.The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was required.On september 7, 2018 orthofix received the following additional information: patient is 57 year old, 97 kg, 1m70.Patient was brought to hospital following fall from a chair.Problem had with the device: "dismantling of fixator at right leg, new reduction and new fixator put in place in case the first one was not efficient." the device failure did not have any adverse effects on patient.The additional surgery was performed on (b)(6) 2018.Copies of the operative report and copies of the pre and postoperative xrays are not available information about patient current health condition: x rays are ok on (b)(6) 2018.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 99-91245, batch b1237875 before the market release.No anomalies have been found.The original lot, manufactured in 2018, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the returned fixator, received on september 12th, 2018 were examined by orthofix srl quality engineering department.The returned device was subjected to visual, dimensional and functional check as per orthofix specification.The visual check evidenced that the surface of the fixator is opaque and some components are slightly discoloured.No other anomalies have been found.The dimensional and functional check did not evidence any anomalies.The results of the technical evaluation concluded that the returned fixator is still conforming to orthofix specification and it could function as intended.Medical evaluation: the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.On (b)(6) 2018: "it seems that this patient was a male, 97 kg and 1m 70 tall.The initial injury on (b)(6) required the application of an xcaliber ankle fixator.All was well at home until the patient fell from a chair on (b)(6).This damaged the fixator and caused a loss of position.A new fixator was applied on (b)(6) and follow up x-rays on (b)(6) confirm that all is well.I think that it is not correct to describe the incident as a 'fixator malfunction'.The fixator did the job for which is was designed until the patient fell." on september 19, 2018 with the results of the technical evaluation: "it seems that the patient fell from a chair on (b)(6), and in spite of information that the fixator had broken, the sudden extra load on the fixator must have caused one or both ball joints to give way, with the result that the position was lost.This technical report makes it clear that the fixator was not damaged by this fall, and indeed continues to perform completely to specification.The conclusion can only be that the fixator ball joint or joints were strained beyond their design criteria as a result of this fall, and were forced into another position so that the position of the bone was altered." final comments: the results of the technical evaluation concluded that the returned fixator is still conforming to orthofix specification and it could function as intended.The last medical evaluation evidenced as follows: "it seems that the patient fell from a chair on (b)(6), and in spite of information that the fixator had broken, the sudden extra load on the fixator must have caused one or both ball joints to give way, with the result that the position was lost.This technical report makes it clear that the fixator was not damaged by this fall, and indeed continues to perform completely to specification.The conclusion can only be that the fixator ball joint or joints were strained beyond their design criteria as a result of this fall, and were forced into another position so that the position of the bone was altered." orthofix can therefore conclude that the problem that occurred is not device related.Orthofix srl historical records show that no other notifications have been received in regards to this specific device lot.Orthofix srl continues monitoring the devices on the market.

Brand Name
XCALIBER ARTICULATED ANKLE KIT WITH DYNAMIC C/D UNIT STERILE
Common Device Name
XCALIBER ARTICULATED ANKLE KIT WITH DYNAMIC C/D UNIT STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7849899
Report Number9680825-2018-00079
Device Sequence Number1719974
Product Code JDW
UDI-Device Identifier18032568867213
UDI-Public(01)18032568867213(11)180419(17)230319(10)B1237875
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K955848
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number99-91245
Device Catalogue Number99-91245
Device Lot NumberB1237875
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Initial Date Received by Manufacturer 08/13/2018
Supplement Date Received by Manufacturer09/07/2018
Initial Report FDA Received Date09/06/2018
Supplement Report FDA Received Date10/03/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient Weight97